Lawrence was 67 and newly retired from his job as a high school principal in New Mexico when he landed in the hospital with a heart attack. His doctors put him on a drug to control cholesterol. He felt lucky to be alive. He continued on the drug month after month without any problems.
Four years later, his health took a turn for the worse. He developed a rash all over his body. Doctor after doctor found his symptoms puzzling.
Eventually, his dermatologist referred him to a nationally renowned clinic where he underwent days of testing. They checked for, and ruled out, every life-threatening cause they could think of (skin cancer, lupus, Lyme disease, and so forth.) They also offered treatments that would only soothe the itchy rash -- not eliminate its cause.
Three years after that extensive round of testing, Lawrence became seriously ill.
He noted, "I began to feel body aches and a sick feeling in my digestive system." Within weeks, "the onset of pain and weakness caused me to seek out a new family doctor. When he saw my blood tests he immediately discovered my liver was almost destroyed and muscle structure profoundly impaired."
Fortunately for Lawrence, the doctor quickly ordered him to stop taking the cholesterol medicine he had been taking for seven years. He also prescribed a fat-free diet and almost complete rest. Lawrence said somberly, "I realize he saved my life. We have since heard of others who did not recover but died by letting this go on too long."
The next three months, Lawrence reports, "were utter agony." He was unable to bathe or dress without help, and his wife had to take over all household chores. "The pain and fatigue were intense. The muscle injury even had taken my voice away, and it is very difficult for me to swallow food."
Four months after stopping the drug, Lawrence reported, "I have begun to regain some use of my arms and legs and the muscle pain has receded. The doctor has prescribed a physical fitness program, and I go to the local gym three times a week for an hour of exercises. We continue the fat-free diet, though I have lost too much weight."
Lawrence hopes to be back to normal in another year. He hopes that his voice will have recovered enough that he can return to singing, as he enjoys being part of a community group that puts on musical programs for elementary schools and nursing homes.
Recently, Lawrence got his medical records. He discovered that the main doctor who had seen him three years earlier at the nationally renowned clinic had suggested that his rash might be a reaction to a medicine he was taking. The doctor didn't think that it was very likely, but he thought that it was possible.
He had suggested stopping one or more of Lawrence's medicines for a month or two, if this change could be done without causing Lawrence other harm. Lawrence was deeply disturbed to see this recommendation in his medical records - because his doctor had not acted on it.
He commented, "If my dermatologist had picked up on the suggestion of 'drug-related' a couple of years ago and gotten me off the drug, I might not have gotten to this life-threatening place."
Lawrence's experience highlights five issues that can hurt you:
- You many assume that a drug is safe for you because it didn't seem to cause any problems when you first started taking it.
- Your doctor may dismiss suggestions that there is a connection between new symptoms you experience and drugs that you have been taking for a long time.
- If your doctors can't figure out what is wrong with you, after a while they may give up trying.
- Your doctor may not follow up when specialists suggest paths to go down to try to figure out what is causing your symptoms.
- You may not know what's in your medical records.
To protect yourself and others:
- Keep in mind the conclusion that a team of researchers led by Dr. Jerry Gurwitz in Massachusetts came to: "Any symptom in an elderly patient should be considered a drug side effect until proved otherwise."
- Be persistent. If your doctor seems to have given up trying to figure out what is wrong with you, consider finding another doctor.
- Study your medical records. If the jargon is confusing, get help translating them into language you can understand.